Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 19, NWS North Platte, NE

September 21, 2023Frontier County, Nebraska

NWS North Platte, NE issued this flash flood warning at Sep 21, 2023, 7:11 PM CDT for Frontier County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2023, 7:11 PM CDT (00:11 UTC)
Expired
Sep 21, 2023, 9:54 PM CDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 152 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WGUS53 KLBF 220011
FFWLBF
NEC063-220300-
/O.NEW.KLBF.FF.W.0019.230922T0011Z-230922T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
711 PM CDT Thu Sep 21 2023

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Central Frontier County in southwestern Nebraska...

* Until 1000 PM CDT.

* At 711 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Stockville, Orafino and Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4035 10036 4036 10056 4067 10026 4066 10023
      4066 10018 4065 10013 4064 10009 4063 10007
      4055 10006 4052 10008 4048 10013 4041 10029
      4035 10033

FLASH FLOOD...RADAR INDICATED

$$

MBS
2 follow-up statements
740 
WGUS73 KLBF 220118
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
818 PM CDT Thu Sep 21 2023

NEC063-220300-
/O.CON.KLBF.FF.W.0019.000000T0000Z-230922T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frontier NE-
818 PM CDT Thu Sep 21 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING FOR EASTERN FRONTIER COUNTY...

At 818 PM CDT, While heavy rainfall has ended, runoff from earlier 
heavy rainfall is likely producing flash flooding in the warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Orafino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4062 10007 4055 10006 4052 10008 4048 10013
      4041 10028 4042 10031 4043 10034 4045 10036
      4047 10038 4048 10038 4055 10035 4057 10034
      4060 10030 4062 10024 4063 10015 4063 10011

FLASH FLOOD...RADAR INDICATED

$$

MBS
224 
WGUS73 KLBF 220254
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
954 PM CDT Thu Sep 21 2023

NEC063-220304-
/O.CAN.KLBF.FF.W.0019.000000T0000Z-230922T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frontier NE-
954 PM CDT Thu Sep 21 2023

...FLASH FLOOD WARNING FOR EASTERN FRONTIER COUNTY HAS BEEN REPLACED 
WITH A FLOOD ADVISORY...

Heavy rain has ended and flooding is no longer expected to pose an 
imminent threat. Please continue to heed remaining road closures.

LAT...LON 4062 10007 4055 10006 4052 10008 4048 10013
      4041 10028 4042 10031 4043 10034 4045 10036
      4047 10038 4048 10038 4055 10035 4057 10034
      4060 10030 4062 10024 4063 10015 4063 10011

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:22 PM CDT, 49 minutes earlier.

Area forecast discussion, Sep 21, 6:22 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
622 PM CDT Thu Sep 21 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 215 PM CDT Thu Sep 21 2023

Key Messages:

Severe potential tonight though Friday night. In addition expect
locally heavy rainfall to occur, with highest chances for this
occurring across northern Nebraska.

A cold front moves through the area Saturday with northwest winds
developing.

Mainly dry weather is expected Sunday into the middle of next week.
Temperatures should mostly be near normal during this time.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 215 PM CDT Thu Sep 21 2023

Potent upper level low pressure is located across across the Pacific
Northwest this afternoon. Diffluent flow aloft coupled with mid-
level WAA has contributed to training/redeveloping convection across
northern NE. Locally heavy rainfall has already occurred with 2-3"
recorded in a few spots. Continued scattered redevelopment is
expected to continue across northern NE well into the evening
tonight...as mid-level WAA continues and upper level forcing
gradually increases.

As far as the severe aspect goes, it is a bit complicated. An
earlier MCS across northeast NE contributed to an outflow boundary
that extends from near Holdrege to North Platte. A surface low is
located across far northeast CO. A dryline/steep low-level lapse
rates have pushed eastward into northwest KS south of the low where
temperatures have warmed to near 90. Consecutive runs of the HRRR
develop convection on the nose of the steeper low-level lapse rates
across northwest KS/far SW Neb. As the convection develops it will
push east-northeastward into moist backed southeast low-level flow.
Any activity that develops should quickly become supercellular. Very
steep mid-level lapse rates will contribute to a large hail threat.
Tornado threat is also there, as the backed southeast low-level flow
will result in curved hodographs and effective SRH locally up to 300
m2/s2. Will have to monitor the location of the stalled outflow
boundary which could locally enhance the tornado threat. Convection
will likely increase further into the mid-evening hours across
portions of the Sandhills central/north central NE as the low-level
jet increases. This activity would be more elevated in nature but
could still pose a hail threat.

Confidence in the overall evolution convection/severe is low on
Friday. Parts of northern into central will likely see an overcast
stratus deck for much of the day. Still mid-level WAA will continue
and elevated convection will certainly be possible amid favorable
forcing aloft. A surface low will remain anchored across far
southwest NE, with steep low-level lapse rates again nosing into
this area. This could certainly be an area for initiation, with an
unstable and highly sheared environment located downstream. A marked
increase in convection is expected Friday evening as the better
dynamics overspread the Northern Plains as the upper low approaches.
Northern NE will be located nearer the better dynamics/forcing and
thus the higher pops will be located across this area...decreasing
to the south.

.LONG TERM...(Saturday through Thursday)
Issued at 215 PM CDT Thu Sep 21 2023

A vertically stacked (weakening) upper low should be located across
SD Saturday. A cold front will swing southeastward across the area
as the surface low migrates across SD. The focus for severe will
shift east of the area along the cold front during afternoon. Breezy
northwest winds should overspread our area of western and north
central Nebraska. The continued weakening upper low will remain
anchored across the SD vicinity though early next week. An isolated
shower could occur across far northern NE during this time, but will
be located in the drier sector of the upper low. Temperatures will
generally average near normal during this timeframe. Upper level
ridging may try to nose into the area mid-week ahead of developing
upper level troughing across the western CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 617 PM CDT Thu Sep 21 2023

Ongoing convection will continue to affect TAF sites, especially
KLBF, through the first part of the valid period. Expect
stratus/fog will bloom overnight, with some additional shower and
thunderstorm development overnight as the low level jet
amplifies. Fog/stratus will persist into Friday morning before
dissipating by the afternoon. Additional convection will develop
Friday afternoon but with low confidence in location/timing will
not mention so late in the period and allow later guidance a
chance to refine the forecast.

Strong, erratic wind gusts are possible near any thunderstorms.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Taylor
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...MBS
Hazardous weather outlook, Sep 21, 3:24 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
324 PM CDT Thu Sep 21 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-222030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
324 PM CDT Thu Sep 21 2023 /224 PM MDT Thu Sep 21 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Thunderstorms tonight may be capable of producing very large hail,
damaging winds, locally heavy rain, and even a tornado or two. The
greatest threat of flooding lies across far north central Nebraska,
generally along and north of Highway 20 from Valentine to O'Neill.
The higher potential for a tornado or two would be across southwest
Nebraska.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms will be possible Friday evening and
night. The main threats are damaging winds, large hail and possibly
an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Taylor

In the hours before

Local storm report, Sep 21, 6:39 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
639 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     Rain             Valentine               42.87N 100.55W
09/21/2023  E1.86 inch       Cherry             NE   Public

            Rain gauge report via social media.

&&

CR
Special weather statement, Sep 21, 6:44 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
644 PM CDT Thu Sep 21 2023

NEZ071-220045-
Frontier NE-
644 PM CDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FRONTIER COUNTY THROUGH
745 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 17 miles southeast
of Curtis, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Medicine Creek Reservoir State Recreation Area and Orafino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Nebraska.

&&

LAT...LON 4041 10037 4060 10038 4064 9998 4044 9998
      4044 10009 4037 10009 4036 10010
TIME...MOT...LOC 2344Z 264DEG 12KT 4048 10026

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NMJ
Local storm report, Sep 21, 6:47 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
647 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Rain             1 NW Valentine          42.88N 100.56W
09/21/2023  M5.05 inch       Cherry             NE   Public

            1.3 inches from 4:45PM to 5:45PM.

&&
Special weather statement, Sep 21, 6:56 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
656 PM CDT Thu Sep 21 2023

NEZ008>010-026>028-038-220100-
Brown NE-Loup NE-Holt NE-Custer NE-Garfield NE-Rock NE-Blaine NE-
656 PM CDT Thu Sep 21 2023

...STRONG THUNDERSTORMS WILL IMPACT ROCK...LOUP...SOUTHEASTERN
BROWN...WESTERN GARFIELD...WESTERN HOLT...NORTHEASTERN CUSTER...
EASTERN BLAINE AND SOUTHEASTERN KEYA PAHA COUNTIES THROUGH 800 PM
CDT...

At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bassett to 7 miles east of Brewster to 9
miles east of Dunning. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burwell, Bassett, Taylor, Brewster, Atkinson, Stuart, Sargent, Long
Pine, Newport, Rose, Amelia, Calamus Reservoir State Recreation Area,
Milburn Diversion Dam State Wildlife Management Area, Fox Bayou,
Almeria Meadow State Wildlife Management Area, Virginia Smith Dam,
Twin Lakes State Wildlife Management Area, Kent Diversion Dam State
Wildlife Management Area, Carson Lake, and Duff.

This includes the following highways...
 Highway 183 between mile markers 114 and 182.
 Highway 20 between mile markers 250 and 297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Tornado Watch remains in effect until 1000 PM CDT for central
Nebraska.

&&

LAT...LON 4276 9876 4193 9900 4174 9916 4174 9921
      4168 9921 4160 9928 4182 10004 4273 9963
      4272 9953 4276 9943
TIME...MOT...LOC 2355Z 270DEG 24KT 4262 9953 4195 9971 4183 9992

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NMJ
Special weather statement, Sep 21, 6:56 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
556 PM MDT Thu Sep 21 2023

NEZ056>058-220030-
Deuel NE-Perkins NE-Keith NE-
556 PM MDT Thu Sep 21 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PERKINS...WESTERN
KEITH AND EAST CENTRAL DEUEL COUNTIES THROUGH 630 PM MDT...

At 556 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Brule, or 7 miles east of Big Springs, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ogallala, Big Springs, Brule, Megeath, and Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 79 and 93.
 Highway 92 between mile markers 127 and 131.
 Interstate 80 in Nebraska between mile markers 106 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of and southwestern Nebraska.

&&

LAT...LON 4132 10188 4110 10156 4087 10194 4098 10205
      4100 10205 4101 10207 4108 10215
TIME...MOT...LOC 2356Z 239DEG 10KT 4111 10194

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Viken
Special weather statement, Sep 21, 7:03 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
703 PM CDT Thu Sep 21 2023

NEZ005-025-026-220045-
Eastern Cherry NE-Thomas NE-Blaine NE-
703 PM CDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHERRY...WEST
CENTRAL BLAINE AND NORTHERN THOMAS COUNTIES THROUGH 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thedford, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Thedford, Norway, and Natwick.

This includes the following highways...
 Highway 2 between mile markers 200 and 220.
 Highway 83 between mile markers 144 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

&&

LAT...LON 4190 10070 4201 10076 4221 10037 4195 10023
TIME...MOT...LOC 0003Z 246DEG 14KT 4198 10064

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:01 PM CDTAreal Flood AdvisoryLBFBlaine, Brown, Cherry, Holt, Rock3 hr
Sep 21, 7:03 PM CDTSpecial Weather StatementLBFThomas42 min
Sep 21, 7:04 PM CDTAreal Flood AdvisoryLBFThomas2 hr
Sep 21, 7:08 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins52 min
Sep 21, 7:22 PM CDTSpecial Weather StatementLBFHolt38 min
Sep 21, 7:30 PM CDTSpecial Weather StatementLBFArthur45 min
Sep 21, 7:41 PM CDTSpecial Weather StatementLBFFrontier64 min
Sep 21, 7:51 PM CDTSpecial Weather StatementLBFGarfield, Holt, Loup54 min
Sep 21, 8:00 PM CDTSpecial Weather StatementLBFArthur30 min
Sep 21, 8:10 PM CDTAreal Flood AdvisoryLBFBoyd, Holt, Keya Paha, Rock2 hr
Sep 21, 8:32 PM CDTSpecial Weather StatementLBFGrant28 min
Sep 21, 8:45 PM CDTSpecial Weather StatementLBFGarfield, Holt, Wheeler60 min
Sep 21, 9:54 PM CDTAreal Flood AdvisoryLBFFrontier2 hr
Sep 21, 10:15 PM CDTAreal Flood AdvisoryLBFBoyd, Holt, Keya Paha, Rock99 min
Sep 21, 11:17 PM CDTAreal Flood AdvisoryLBFLincoln3 hr
Sep 22, 7:40 AM CDTDense Fog AdvisoryLBFLincoln2 hr
Sep 22, 12:59 PM CDTSpecial Weather StatementLBFSheridan46 min
Sep 22, 1:43 PM CDTSpecial Weather StatementLBFCherry47 min

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.